Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

$L^{\lowercase{p}}$ estimates for nonvariational hypoelliptic operators with $VMO$ coefficients


Authors: Marco Bramanti and Luca Brandolini
Journal: Trans. Amer. Math. Soc. 352 (2000), 781-822
MSC (1991): Primary 35H05; Secondary 35B45, 35R05, 42B20
DOI: https://doi.org/10.1090/S0002-9947-99-02318-1
Published electronically: September 21, 1999
MathSciNet review: 1608289
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X_1,X_2,\ldots,X_q$ be a system of real smooth vector fields, satisfying Hörmander's condition in some bounded domain $\Omega\subset\mathbb{R}^n$ ($n>q$). We consider the differential operator

\begin{equation*}\mathcal{L}=\sum _{i=1}^qa_{ij}(x)X_iX_j, \end{equation*}

where the coefficients $a_{ij}(x)$ are real valued, bounded measurable functions, satisfying the uniform ellipticity condition:

\begin{equation*}\mu|\xi|^2\leq\sum _{i,j=1}^qa_{ij}(x)\xi _i\xi _j\leq\mu^{-1}|\xi|^2 \end{equation*}

for a.e. $x\in\Omega$, every $\xi\in\mathbb{R}^q$, some constant $\mu$. Moreover, we assume that the coefficients $a_{ij}$ belong to the space VMO (``Vanishing Mean Oscillation''), defined with respect to the subelliptic metric induced by the vector fields $X_1,X_2,\ldots,X_q$. We prove the following local $\mathcal{L}^p$-estimate:

\begin{equation*}\left\|X_iX_jf\right\|_{\mathcal{L}^p(\Omega')}\leq c\left\{\left\|\mathcal{L}f\right\|_{\mathcal{L}^p(\Omega)}+\left\|f\right \|_{\mathcal{L}^p(\Omega)}\right\} \end{equation*}

for every $\Omega'\subset\subset\Omega$, $1<p<\infty$. We also prove the local Hölder continuity for solutions to $\mathcal{L}f=g$ for any $g\in\mathcal{L}^p$ with $p$ large enough. Finally, we prove $\mathcal{L}^p$-estimates for higher order derivatives of $f$, whenever $g$ and the coefficients $a_{ij}$ are more regular.


References [Enhancements On Off] (What's this?)

  • 1. S. Agmon-A. Douglis-L. Nirenberg: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I: Comm. Pure Appl. Math., 12 (1959), 623-727; II: Comm. Pure Appl. Math., 17 (1964), 35-92.MR 23:A2610; MR 28:5252
  • 2. J.-M. Bony: Principe du maximum, in'egalit'e de Harnack et unicit'e du probl`eme de Cauchy pour les op'erateurs elliptiques d'eg'en'eres. Ann. Inst. Fourier, Grenoble, 19, 1 (1969), 277-304. MR 41:7486
  • 3. M. Bramanti: Commutators of integral operators with positive kernels. Le Matematiche, 49 (1994), fasc. I, 149-168. MR 97c:47059
  • 4. M. Bramanti-L. Brandolini: $\mathcal{L}^p$-estimates for uniformly hypoelliptic operators with discontinuous coefficients on homogeneous groups. Preprint.
  • 5. M. Bramanti-M. C. Cerutti: W$_p^{1,2}$-solvability for the Cauchy-Dirichlet problem for parabolic equations with VMO coefficients. Comm. in Part. Diff. Eq., 18 (9&10) (1993), 1735-1763. MR 94j:35180
  • 6. M. Bramanti-M. C. Cerutti: Commutators of singular integrals in homogeneous spaces. Boll. Unione Mat. Italiana, (7), 10-B (1996), 843-883. MR 99c:42026
  • 7. M. Bramanti-M. C. Cerutti: Commutators of fractional integrals in homogeneous spaces. Preprint
  • 8. M. Bramanti-M. C. Cerutti-M. Manfredini: $\mathcal{L}^p$-estimates for some ultraparabolic operators with discontinuous coefficients. Journal of Math. Anal. and Appl., 200, 332-354 (1996).MR 97a:35132
  • 9. N. Burger: Espace des fonctions `a variation moyenne born'ee sur un espace de nature homog`ene. C. R. Acd. Sc. Paris, t. 286 (1978), 139-142.MR 57:7041
  • 10. A. P. Calder'on-A. Zygmund: Singular integral operators and differential equations, Amer. Journ. of Math., 79 (1957), 901-921. MR 20:7196
  • 11. F. Chiarenza-M. Frasca-P. Longo: Interior $W^{2,p}$-estimates for nondivergence elliptic equations with discontinuous coefficients. Ricerche di Mat. XL (1991), 149-168. MR 93k:35051
  • 12. F. Chiarenza-M. Frasca-P. Longo: $W^{2,p}$-solvability of the Dirichlet problem for non divergence elliptic equations with VMO coefficients. Trans. Amer. Math. Soc., 336 (1993), n. 1, 841-853. MR 93f:35232
  • 13. M. Christ: Lectures on singular integral operators, CBMS Regional Conf. Ser. in Math., 77 (1990). MR 92f:42021
  • 14. R. Coifman-R. Rochberg-G. Weiss: Factorization theorems for Hardy spaces in several variables. Annals of Math., 103 (1976) 611-635. MR 54:843
  • 15. R. Coifman-G. Weiss: Analyse Harmonique Non-Commutative sur Certains Espaces Homog`enes. Lecture Notes in Mathematics, n. 242. Springer-Verlag, Berlin-Heidelberg-New York, 1971. MR 58:17690
  • 16. E. B. Fabes-N. Rivi`ere: Singular integrals with mixed homogeneity. Studia Mathematica, 27, (1966), 19-38. MR 35:683
  • 17. C. Fefferman-D. H. Phong: Subelliptic eigenvalue problems, in Proceedings of the Conference on harmonic Analysis in honor of Antoni Zygmund, 590-606, Wadsworth Math. Series, 1981. MR 86c:35112
  • 18. G. B. Folland: Subelliptic estimates and function spaces on nilpotent Lie groups, Arkiv för Math. 13, (1975), 161-207. MR 58:13215
  • 19. G. B. Folland-E. M. Stein: Estimates for the $\overline{\partial}_b$ complex and analysis on the Heisenberg group, Comm. on Pure and Appl. Math. XXVII (1974), 429-522. MR 51:3719
  • 20. B. Franchi-G. Lu-R. Wheeden: Weighted Poincar'e Inequalities for Hörmander vector fields and local regularity for a class of degenerate elliptic equations. Potential Analysis 4 (1995), 361-375. MR 97e:35018
  • 21. B. Franchi-R. Serapioni-F. Serra Cassano: Approximation and embedding theorems for weighted Sobolev spaces with Lipschitz continuous vector fields. Boll. Un. Mat. Ital. B (7) 11 (1997) no. 1, 83-117. MR 98c:46062
  • 22. D. Gilbarg-N. S. Trudinger: Elliptic Partial Differential Equations of Second Order. Second Edition. Springer-Verlag, Berlin-Heidelberg-New York, Tokyo, 1983. MR 86c:35035
  • 23. A. E. Gatto-S. V'agi: Fractional Integrals on Spaces of Homogeneous Type. Analysis and Partial Differential Equations, ed. by Cora Sadosky. Lecture Notes in Pure and Applied Math., vol 122, (1990), 171-216. MR 91e:42032
  • 24. L. Hörmander: Hypoelliptic second order differential equations. Acta Mathematica, 119 (1967), 147-171. MR 36:5526
  • 25. F. John-L. Nirenberg: On functions of bounded mean oscillation. Comm. Pure Appl. Math., 14 (1961), 175-188. MR 24:A1348
  • 26. J. J. Kohn: Pseudo-differential operators and hypoellipticity. Proc. Symp. Pure Math., 23, Amer. Math. Soc., 1973, 61-69. MR 49:3356
  • 27. E. Lanconelli: Soluzioni deboli non variazionali per una classe di equazioni di tipo Kolmogorov-Fokker-Planck. Sem. di An. Matem. del Dip. di Matematica dell'Univ. di Bologna, 1992-'93.
  • 28. E. Lanconelli-S. Polidoro: On a class of hypoelliptic evolution operators, Rend. Sem. Mat. Polit. Torino 51.4 (1993), 137-171. MR 95h:35044
  • 29. G. Lu: Weighted Poincar'e and Sobolev inequalities for vector fields satisfying Hörmander's condition and applications. Revista Matematica Iberoamericana, 8, n. 3 (1992), 367-439. MR 94c:35061
  • 30. G. Lu: Existence and size estimates for the Green's function of differential operators constructed from degenerate vector fields. Comm. in Part. Diff. Eq., 17 (7&8), (1992), 1213-1251. MR 93i:35030
  • 31. A. Nagel: Vector fields and nonisotropic metrics. Beijing lectures in harmonic analysis, ed. by E. M. Stein, Princeton Univ. Press, 1986, 241-306.MR 88f:42045
  • 32. A. Nagel-E. M. Stein-S. Wainger: Boundary behavior of functions holomorphic in domains of finite type. Proc. Natl. Acad. Sci. U.S.A., vol. 78, No. 11, pp. 6596-6599, november 1981, mathematics. MR 82k:32027
  • 33. A. Nagel-E. M. Stein-S. Wainger: Balls and metrics defined by vector fields I: Basic properties. Acta Mathematica, 155 (1985), 130-147. MR 86k:46049
  • 34. S. Polidoro: Il metodo della parametrice per operatori di tipo Fokker-Planck. Sem. di An. Matem., Dip. di matematica dell'Univ. di Bologna, 1992-93.
  • 35. L. P. Rothschild-E. M. Stein: Hypoelliptic differential operators and nilpotent groups. Acta Math., 137 (1976), 247-320. MR 55:9171
  • 36. D. Sarason: Functions of vanishing mean oscillations. Trans. Amer. Math. Soc., 207 (1975), 391-405. MR 51:13690
  • 37. A. Sanchez-Calle: Fundamental solutions and geometry of sum of squares of vector fields. Inv. Math., 78 (1984), 143-160. MR 86e:58078
  • 38. E. M. Stein: Harmonic Analysis: Real-Variable Methods, Orthogonality and Oscillatory Integrals. Princeton Univ. Press. Princeton, New Jersey, 1993. MR 95c:42002
  • 39. G. Talenti: Equazioni lineari ellittiche in due variabili. Le Matematiche, vol. 21 (1966), 339-376. MR 34:4681
  • 40. C.-J. Xu: Regularity for quasilinear second order subelliptic equations. Comm. in Pure Appl. Math., vol. 45 (1992), 77-96.MR 93b:35042

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35H05, 35B45, 35R05, 42B20

Retrieve articles in all journals with MSC (1991): 35H05, 35B45, 35R05, 42B20


Additional Information

Marco Bramanti
Affiliation: Dipartimento di Matematica, Università di Cagliari, Viale Merello 92, 09123 Cagliari, Italy
Email: marbra@mate.polimi.it

Luca Brandolini
Affiliation: Dipartimento di Matematica, Università della Calabria, Arcavacata di Rende, 87036 Rende (CS), Italy

DOI: https://doi.org/10.1090/S0002-9947-99-02318-1
Keywords: Hypoelliptic operators, discontinuous coefficients
Received by editor(s): February 4, 1998
Published electronically: September 21, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society